Heavy Rain, Suwannee
- When
- May 14, 9:06 AM EST to May 15, 9:06 AM EST
- Where
- Suwannee County, 0.91 mi SW of Live Oak
- Reported by
- CoCoRaHS
- Coordinates
- 30.290, -82.990
An observer measured 4 inches of rainfall in 24 hours in Live Oak.
A pre-frontal squall in and mesolow tracked across southeast Georgia and northeast Florida in several waters of convection through the day. High instability was present, with upper level forcing in place ahead of a long wave trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A pre-frontal squall in and mesolow tracked across southeast Georgia and northeast Florida in several waters of convection through the day. High instability was present, with upper level forcing in place ahead of a long wave trough. The tornado was a associated with the core of a mesolow that tracked ENE inland from the Gulf Coast and over Columbia county and NE over Charlton County. Very heavy rainfall of 4-6 inches occurred over 24 hours with hourly rainfall rates of 2-3 inches in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 8:43 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT WED MAY 14 2014
.UPDATE...
A MOISTENING SELY STEERING FLOW OFF THE ATLC WILL PROVIDE FOR
SCATTERED SHOWERS THIS MORNING ALONG THE COASTAL ZONES THEN
SCATTERED TO NUMEROUS SHOWERS/STORMS OVER INLAND AREAS THIS
AFTERNOON WITH BEST COVERAGE ALONG THE I-75 CORRIDOR OF INLD NE FL
AND INLD SE GA. PRECIP WATER AMOUNTS IN THE ATMOSPHERE WILL
CONTINUE TO SLOWLY INCREASE INTO THE 1.50 TO 1.75 INCHES THROUGH
THE DAY. SOME LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL
POSSIBLE IN A FEW ISOLATED STRONG STORMS THIS AFTERNOON OVER
INLAND AREAS BUT SEVERE WEATHER IS NOT EXPECTED AS THE EARLIER
START TO CONVECTION SHOULD HOLD MAX TEMPS INTO THE 80S. BREEZY
SELY FLOW AT THE SURFACE WILL INCREASE WINDS ALONG THE COAST TO
15-20MPH WITH GUSTS UP TO 30 MPH AT TIMES. FOR TONIGHT...WITH SE
GA/NE FL REGION STILL A BIT TOO FAR AHEAD OF FRONTAL BOUNDARY
PRECIP STILL EXPECT EVENING DIURNAL STORMS OVER INLAND AREAS TO
WEAKEN THEN A LULL OVERNIGHT BEFORE MAIN AXIS OF FRONTAL PCPN
REACHES AREA ON THURSDAY. EXPECT MILD OVERNIGHT LOWS AROUND 70
DEGREES TONIGHT.
&&
.MARINE...
SEAS HAVE BUILT TO 4 FT NEARSHORE AT THE KINGS BAY (41112) BUOY
AND UP TO 5-6 FT OFFSHORE. SE WINDS EXPECTED IN THE 15-20 KNOT
RANGE THROUGH TONIGHT AND WILL POST SCEC HEADLINES FOR ALL LEGS.
MAY NEED TO PUSH UP SMALL CRAFT ADVISORY START TIME FOR THE
OFFSHORE LEGS INTO TONIGHT AS SE WINDS MAY INCREASE TO 20 KNOTS
AND SEAS TO 7 FEET EARLIER THAN EXPECTED.
RIP CURRENTS: MODERATE RISK CONTINUES WITH MORNING BREAKER
REPORTS IN THE 2-4 FT RANGE AS THE SELY FLOW CONTINUES TO
INCREASE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 69 78 55 / 60 70 90 70
SSI 80 71 79 60 / 30 70 80 80
JAX 84 71 82 60 / 40 60 80 80
SGJ 81 72 81 63 / 40 60 80 80
GNV 86 69 81 60 / 60 60 80 70
OCF 88 70 82 63 / 60 60 80 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO NOON EDT FRIDAY FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
HESS/MCALLISTERHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 910 AM EDT WED MAY 14 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-151030- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 910 AM EDT WED MAY 14 2014 ...MODERATE RISK OF RIP CURRENTS... ...LOCALLY HEAVY RAINFALL AND STRONG STORMS POSSIBLE ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES DUE TO SOUTHEAST FLOW AND INCREASED SURF CONDITIONS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH MOST OF THE COVERAGE TOWARDS THE I-75 CORRIDOR LATE IN THE AFTERNOON AND EARLY EVENING. THE MAIN CONCERNS WILL BE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND SUWANNEE RIVER BASINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND SUWANNEE RIVER BASINS. WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST FOR THURSDAY AS DEVELOPING LOW PRESSURE ACROSS THE GULF TRACKS ACROSS THE AREA. LOCALLY HEAVY RAIN ALONG WITH A FEW STRONG STORMS WILL BE POSSIBLE. AN ELEVATED RIP CURRENT RISK IS EXPECTED AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 717 AM EDT WED MAY 14 2014 GAZ132>136-149>153-162>165-141300- APPLING-ATKINSON-BACON-BRANTLEY-CAMDEN (INLAND)-CHARLTON-CLINCH-COFFEE- ECHOLS-GLYNN (INLAND)-JEFF DAVIS-PIERCE-WARE-WAYNE- 717 AM EDT WED MAY 14 2014 ...PATCHY DENSE FOG OVER INLAND SOUTHEAST GEORGIA THIS MORNING... PATCHY DENSE FOG HAVE FORMED IN SOUTHEAST GEORGIA. VISIBILITIES ARE ONE HALF MILE OR LESS ARE OBSERVED AROUND ALMA...HOMERVILLE... BAXLEY...JESUP AND DOUGLAS. THE FOG IS EXPECTED TO BURN OFF BY 9 AM. EXERCISE CAUTION TRAVELING THIS MORNING IN THESE AREAS... AS VISIBILITIES CAN VARY GREATLY OVER SHORT DISTANCES.
The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 14:07 UTC.
11 heavy rain, 1 tornado, 1 lightning, 1 rip current. Local standard time, as filed.
An observer measured 4 inches of rainfall in 24 hours in Live Oak.
The Eddy Tower RAWS station measured 4.55 inches in 24 hours.
An observer measured 4.92 inches in 24 hours.
Flooding was reported near the intersection of County Road 49 and 114th Terrace. The road was closed.
Localized street flooding occurred in downtown Live Oak with some problem areas barricaded. No street closures were reported at the time of this report.
An EF1 tornado with maximum winds of 95 mph caused significant tree damage to properties at the intersection of Pinemount Road and Nugget Road. Many large oak trees were twisted and snapped with large limbs 8-12 inches torn off. Large pine trees were twisted at the bases and toppled. An outbuilding had significant damage. Sheets of metal were strewn across the property. Pieces of lumber were impaled into the pasture land 1 to 2 feet. Large pilings in the ground 1-1.5 ft were lifted out of the ground and dispersed across the property. The cost of damage is unknown.
Widespread road closures were reported due to flood waters.
Several roads were closed due to flood waters. Water was at picnic table level in the Ivey Memorial Park.
Water was crossing the roadway with a large hold forming in the middle of the road. Possible sink hole.
In one hour, the mesonet site measured 2.36 inches.
Lightning struck a large boat which caused a fire. Significant damage occurred. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data. This estimated value is likely inaccurate.
Rainfall of 2.6 inches was measured in one hour at the FAWN station.
Heavy rainfall caused ponding of water on top of a Sonic Restaurant which caused the roof to collapse. The cost of damage was unknown, but a value was entered in Storm Data so the event could be included. This value is likely inaccurate.
Fire Rescue and a surfer helped rescue a 12 year old boy from the surf. This event was likely due to a rip current near the Vilano Beach Jetties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508499, 508502, 508503, 508507, 508508, 508506, 508509, 508510, 508511, 508500, 508505, 508501, 508504, 508512.